Utah, 2019

Flash Flooding and Damaging Winds in Utah, August 4, 2019

August 4, 2019 · NWS SLC · 8 events in 2 counties and zones

Thunderstorms brought locally heavy rainfall and flash flooding across portions of southern Utah, including Escalante and Capitol Reef National Park. Later that evening, a thunderstorm moved into western Salt Lake County and produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms brought locally heavy rainfall and flash flooding across portions of southern Utah, including Escalante and Capitol Reef National Park. Later that evening, a thunderstorm moved into western Salt Lake County and produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 4, 2:10 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 4, 2:10 PM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
310 PM MDT Sun Aug 4 2019

.SYNOPSIS...High pressure over the Four Corners will shift west
into Arizona tonight, bringing a drying trend through Tuesday
morning. As the ridge returns east by Wednesday, moisture will
return for the latter half of the work week.

&&

.SHORT TERM (Through 00Z Thursday)...Center of the ridge remains
over the Four Corners this afternoon, keeping a moist airmass over
Utah and southwest Wyoming. Satellite derived PWs are
predominately in the 0.8 to 1.0 inch range, with some higher
values over eastern Utah. Earlier cloud cover has diminished,
allowing for showers and thunderstorms to develop in this moist
airmass, primarily over the higher terrain. Any storms that
develop have the potential to produce heavy rain that could lead
to flash flooding. Shortwave energy moving over northwest Utah
will allow for some additional storms over that area through the
early evening. Maxes are generally running near to just above
seasonal normals across the area.

The ridge will retreat west tonight into early tomorrow, with the
axis moving over Utah. As a result, the flow aloft will become
more westerly, allowing drier air to move into the forecast area.
PWs are anticipated to drop into the 0.6 to 0.8 inch range by
Tuesday morning. Though enough moisture will exist for some
afternoon/evening convection over the higher terrain, coverage
will be noticeably less than the past few days.

High pressure is then expect to move back east over the Four
Corners beginning late Tuesday, bringing monsoon moisture back
northward and allowing coverage of showers and thunderstorms to
ramp back up for Wednesday. Have increased POPs a bit for
Wednesday afternoon with increasing confidence. Increasing cloud
cover will also drop high temperatures slightly, with maxes
running near seasonal normals.

.LONG TERM (After 00Z Thursday)...The southern Rockies ridge will
remain in place to start the long term forecast period. On the
western periphery of this ridge...a shortwave will progress
northeastward across eastern Nevada/western Utah Wednesday into
Thursday. Operational/ensemble model solutions vary in positioning
of this shortwave which will ultimately have a large impact on
convective coverage across Utah. For now trended toward an ensemble
approach...with higher pops than the operational EC would warrant.

While  net drying is expected across the CWA in the wake of the
Thursday wave...expect higher terrain to continue to support
convection into at least Friday and potentially the weekend.
Coverage will gradually decrease as mid-level dry air advection
continues.

&&

.AVIATION...Southeasterly winds at the SLC terminal are expected to
shift to the northwest between 21-22Z.  There is a 40 percent chance
winds will remain southerly or light and variable through the
afternoon and into the evening. The threat of gusty and erratic
winds from thunderstorms will continue through 02-03Z.

&&

.FIRE WEATHER...High pressure over the Four Corners will retreat
west beginning tonight, bringing a drying trend to the area
through Tuesday morning. The ridge will move back east over the
Four Corners starting Tuesday night, allowing moisture to return.
This will result in increasing coverage of showers and
thunderstorms for the middle to latter part of the work week.
Temperatures will be near to just above seasonal normals with
generally light and terrain driven winds.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Kruse

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 4, 4:49 AM MST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
549 AM MDT Sun Aug 4 2019

UTZ001>016-019>021-517-518-WYZ021-051300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
549 AM MDT Sun Aug 4 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Moisture will remain in place across Utah today, and locally
heavy rainfall will be possible. There is a risk of flash
flooding, particularly near burn scars, slot canyons, normally dry
washes, and areas of poor drainage.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The airmass will trend a bit drier for the first half of the
week, but isolated to scattered showers and thunderstorms will
linger. Some of the stronger storms will be capable of producing
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Cedar City radar (KICX), 110 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Garfield

When
August 4, 3:12 PM MST
Where
Garfield County, 7.65 mi NNW of Escalante
Reported by
Mesonet
Coordinates
37.870, -111.660

The Buck Flats RAWS recorded a rainfall total of 1.34 inches in less than an hour, leading to flash flooding around Escalante.

Flash Flood, Garfield

When
August 4, 3:30 PM MST to 4:30 PM MST
Where
Garfield County, 7.77 mi NNW of Escalante to 8.13 mi N of Escalante
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.880, -111.630

Pine Creek Road was washed out in several places from flash flooding.

Flash Flood, Garfield

When
August 4, 3:30 PM MST to 4:30 PM MST
Where
Garfield County, 0.88 mi SW of Escalante Muni Arpt to 0.48 mi SSW of Escalante Muni Arpt
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.740, -111.580

Flash flooding produced damage at Escalante Municipal Airport.

Flash Flood, Garfield

When
August 4, 3:30 PM MST to 4:30 PM MST
Where
Garfield County, 0.69 mi S of Escalante to 2.03 mi W of Escalante
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.760, -111.600

Flash flooding occurred in and near Escalante, and along the Escalante River. The Escalante River went from 1 to 2273 CFS with the peak flood wave.

Flash Flood, Garfield

When
August 4, 3:45 PM MST
Where
Garfield County, 22.63 mi E of Boulder to 22.13 mi E of Boulder
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.850, -111.010

Flash flooding occurred on the Notom-Bullfrog Road, south of the intersection with Burr Trail.

Thunderstorm Wind, Salt Lake

When
August 4, 9:15 PM MST
Where
Salt Lake County, 1.48 mi SSW of Welby
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.560, -112.010

The Trans-Jordan Landfill sensor recorded a peak wind gust of 64 mph.

Thunderstorm Wind, Salt Lake

When
August 4, 9:31 PM MST
Where
Salt Lake County, 1.48 mi SSW of Salt Lake No Two Arp
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
40.600, -112.010

A UDOT sensor recorded a peak wind gust of 61 mph.

Thunderstorm Wind, Salt Lake

When
August 4, 9:35 PM MST
Where
Salt Lake County, 1.72 mi WSW of Salt Lake No Two Arp
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
40.610, -112.030

The BACCUS/SR111 sensor recorded a peak wind gust of 64 mph.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852682, 852676, 852678, 852680, 852681, 852688, 852692, 852697.